Azithromycin a widely used broad-spectrum antibiotic used to treat community-acquired pneumonia or respiratory tract infections. It is observed that azithromycin if given with statins, may cause severe rhabdomyolysis which may lead to an acute renal shutdown.

A case reported by Dr. Gaurav Alreja shows a possible interaction of azithromycin with simvastatin,
A 73 years old male who was given azithromycin for bronchitis, he was taking simvastatin. He presented in emergency with the acute weakness of all extremities, he was found to have abnormal renal function tests with elevated creatinine. Simvastatin was stopped, and he was started on supportive management, bicarbonate was replaced, his renal function improved, and two months later he was again started on simvastatin without recurrence of symptoms. This gives us an indication that probably the azithromycin was responsible for the acute severe rhabdomyolysis and resultant acute renal failure when was given along with the statin.

So far, rhabdomyolysis occurred in 23% of cases who were given azithromycin along with statins.

Professor Dr. Rauf Niazi, Dean of Medicine and Allied, Shaheed Zulfiqar Ali Bhutto Medical University, advised, "Take careful drug history before prescribing azithromycin, as we know that azithromycin may cause QT prolongation and we should avoid giving it to the patient who are already taking a drug known to cause QT prolongation, now we also know that if azithromycin is given with statins, may cause severe rhabdomyolysis, so now what we can do is;
1. Stop statins while the patient is supposed to be on Azithromycin. 
2. Don't give azithromycin, choose another antibiotic such as levofloxacin or moxifloxacin instead" 

Special Thanks:
Dr. Sadia Mansoor, Postgraduate resident, Internal Medicine, Shaheed Zulfiqar Ali Bhutto Medical University, Islamabad, Pakistan. 
References:  

1. Rhabdomyolysis caused by an unusual interaction between azithromycin and simvastatin: Gaurav Alreja et al. 2012  Link: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3516014/

2. Rhabdomyolysis a result of azithromycin and statins: an unrecognized interaction, Johanna Starandell et al. 2009. Link: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2766483/ 

Author: 
Dr. Adil Ramzan, MBBS, MD Internal Medicine Resident, Shaheed Zulfiqar Ali Bhutto Medical University, Islamabad, Pakistan.

Post a Comment Blogger

 
Top